Thunderstorm Wind, Hidalgo
- When
- May 16, 5:15 PM MST to 5:30 PM MST
- Where
- Hidalgo County, 5 mi N of Cloverdale
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.492, -108.920
A potent heavy precipitation supercell moved northward into the NM Bootheel along the Peloncillo Mountains. A strong wet microburst blew large hail nearly horizontally and resulted in extensive hail damage to ranches in that area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A potent heavy precipitation supercell moved northward into the NM Bootheel along the Peloncillo Mountains. A strong wet microburst blew large hail nearly horizontally and resulted in extensive hail damage to ranches in that area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 16, 12:20 PM MST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 120 PM MDT WED MAY 16 2007 .SYNOPSIS... THERE WILL BE A CONTINUED THREAT OF HEAVY RAIN OVER THE BORDERLAND THROUGH THURSDAY NIGHT AS A SLOW MOVING STORM SYSTEM AND UNUSUALLY MOIST AIR AFFECTS THE AREA. FLOODING OF SOME AREA ROADS CAN BE EXPECTED AND DRIVERS SHOULD AVOID DRIVING ON WATER COVERED ROADS. IN ADDITION...LOCALLY GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH A FEW OF THE STORMS. THE THUNDERSTORM COVERAGE SHOULD BEGIN TO DECREASE ON FRIDAY WITH ONLY ISOLATED TO SCATTERED STORMS EXPECTED OVER THE WEEKEND AND EARLY NEXT WEEK. DAYTIME TEMPERATURES WILL BE ABOUT FIVE TO TEN DEGREES BELOW NORMAL THURSDAY AND FRIDAY WARMING TO NEAR NORMAL BY EARLY NEXT WEEK. && .DISCUSSION... INGREDIENTS FOR CONVECTIVE HEAVY RAIN REMAIN IN PLACE...BACKDOOR FRONT AT AZ BORDER...WEAK UPPER TROUGH IMPINGING ON LARGER SCALE RIDGE...PLENTY OF SURFACE MOISTURE (PWS APCHG 160-180% NORMAL). PRETTY MUCH CLASSIC FOR COLORADO TYPE EVENTS...A TOUCH UNUSUAL THIS FAR SOUTH. GFS ADDS TO THE MIX WITH HINTS OF AN MCS MOVING ACROSS THE AREA OVERNIGHT. SOME OF THE INTENSITY MAY BE CONVECTIVE FEEDBACK BUT IM NOT WILLING TO WRITE OFF A SIGNIFICANT MCS AT THIS POINT. AS FAR AS SEVERE WEATHER...PROBABLY NO WIDESPREAD SEVERE DUE TO WEAK VERTICAL SHEARS BUT WITH DELTA THETA-E VALUES IN EXCESS OF 20C A COUPLE WET MICROBURSTS ARE POSSIBLE. ALSO FREEZING/WBZ LEVELS...THOUGH MODERATELY HIGH...WILL LIKELY PERMIT AT LEAST SMALL HAIL IN SPOTS. TOMORROW MAY BE A TRANSITION DAY AS THE RIDGE IS FORECAST TO DEVELOP A LITTLE FARTHER WEST BY FRIDAY. SUSPECT TOMORROW MAY NOT BE QUITE AS ACTIVE AS TONIGHT BUT HEAVY RAIN IS STILL A THREAT. FOR FRIDAY/SATURDAY ANY DISTURBANCES WILL BE DROPPING OUT OF THE NORTHWEST SO STORM COVERAGE SHOULD BE IN THE ISOLATED TO SCATTERED CATEGORY. RIDGE SHIFTS BACK EAST THEREAFTER. THIS COULD RESULT IN AN UPTICK IN STORMS BUT WILL NOT TRY TO GET THAT FINE THIS FAR OUT WITH A POTENTIAL MAJOR EVENT ON THE DOORSTEP AND UNCERTAINTY ABOUT THE EFFECT THAT ANTECEDENT/RECYCLED RAINFALL WILL HAVE ON THE OVERALL PATTERN IN THIS WEAK FLOW REGIME. && .AVIATION...VALID 17/00Z-18/00Z WIDESPREAD MVFR AND IFR CONDITIONS EXPECTED OVERNIGHT NEAR SCATTERED TO NUMEROUS THUNDERSTORMS...WHICH ARE EXPECTED TO LINGER IN AREAS THROUGH EARLY TOMORROW MORNING...DUE TO RAIN AND POOR VISIBILITIES. SOME SMALL HAIL AND LOCAL WIND GUSTS TO 50 MPH POSSIBLE WITH SOME STORMS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 59 79 59 82 61 / 60 40 40 20 20 SIERRA BLANCA TX 53 75 52 74 53 / 60 50 50 20 20 LAS CRUCES 60 80 56 82 60 / 60 40 50 20 20 ALAMOGORDO 55 75 52 77 55 / 60 60 50 30 10 CLOUDCROFT 42 58 42 58 41 / 60 70 50 30 20 TRUTH OR CONSEQUENCES 58 78 55 80 59 / 50 50 50 30 20 SILVER CITY 52 76 49 75 53 / 60 40 40 30 20 DEMING 59 82 55 81 60 / 60 30 40 20 20 LORDSBURG 60 86 56 81 59 / 50 40 30 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ022>025-030>032. TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ055-056. && 02/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 646 AM MDT WED MAY 16 2007 NMZ022>025-030>032-TXZ055-056-171300- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 646 AM MDT WED MAY 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A POTENTIAL TODAY FOR HEAVY RAINS AND FLASH FLOODING. A FLASH WATCH IN EFFECT THROUGH THURSDAY MORNING. RAINFALL TOTALS OF TWO TO FOUR INCHES WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT OF HEAVY RAIN WILL CONTINUE THROUGH FRIDAY. SATURDAY AND SUNDAY WILL SEE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. BY THE FIRST PART OF NEXT WEEK WE WILL BE DRIER AND WARMER. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE CALLED ON FOR REPORTS TODAY THROUGH FRIDAY.
The Tucson radar (KEMX), 168 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Downburst winds gusting to an estimated 80 mph drove a large amount of quarter size hail into the sides of buildings on the Midbar Ranch. All screens on the windward side were destroyed. Bark was stripped from trees on the windward side of trunks. Tall grass was stripped to near the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36613, 36615, 36616, 36618.